EVALI is the name given by the Centers for Disease Control and Prevention (CDC) to the dangerous, newly identified lung disease linked to vaping. The name EVALI is an acronym that stands for e-cigarette or vaping product use-associated lung injury.
The illness was first recognized by the CDC in August 2019 after health department officials across the country began to work together to study cases of severe, sometimes fatal, lung infections that arose suddenly in otherwise healthy individuals. The number of people who needed to be hospitalized after experiencing symptoms ranging from shortness of breath to fever quickly rose in many states around the U.S. As more details emerged, doctors and researchers discovered that patients shared at least one common risk: all reported they had recently used e-cigarette or vaping products.
Even though the agency announced that vitamin E acetate appears associated with this vaping-related illness, federal investigators have not yet identified a single ingredient (though there could be several) that causes EVALI. It’s therefore unclear how the condition develops or why, in the most severe and life-threatening cases, it causes the lungs to stop functioning altogether.
However, CDC and Food and Drug Administration (FDA) officials urge everyone to avoid e-cigarette or vaping products that contain tetrahydrocannabinol, or THC (a high-inducing chemical derived from marijuana). THC has been detected in most of the EVALI case samples tested by the FDA so far, according to the CDC. In additional guidance, the FDA cautioned people against adding additional substances to vaping products and to not use products obtained off the street. To completely avoid one’s risk of developing EVALI, the CDC states, “consider refraining from use of all e-cigarette, or vaping, products.”
Because there are also other associated health risks with e-cigarettes, both agencies emphasize that vaping products should never be used by youth or women who are pregnant.
Vaping involves using a device—categorically called e-cigarettes, but also known as vape pens, mods, or tanks—that heats up a small amount of liquid, turning it into a vapor that can be inhaled. Most vape liquids—also called e-juice or e-liquid and sold in cartridges, pods, or custom containers—contain substances such as propylene glycol and glycerol as base ingredients that create the vapor.
Besides those base ingredients, many of the more popular vaping devices contain nicotine and artificial flavors. Researchers who have analyzed commercial vaping liquid samples have also detected potentially harmful acetals that form when flavoring chemicals mix with the base ingredients.
Meanwhile, health officials investigating EVALI cases have found that many patients used vaping liquid that contained additional compounds, such as THC, cannabinoid (CBD) oil, and vitamin E oil.
“The latest national and state findings suggest products containing THC, particularly those obtained off the street or from other informal sources (e.g. friends, family members, illicit dealers), are linked to most of the cases and play a major role in the outbreak,” according to a statement released by the CDC.
The outbreak of EVALI cases has occurred against a backdrop of an ongoing vaping epidemic among youth. At Yale Medicine, most pediatricians have started asking middle- and high school-age patients about their exposure to and habits related to vaping, in addition to the common screening questions about other substances that can derail physical and mental health, like alcohol and cigarettes. One goal is to educate youth about the dangers of vaping; another is to identify patients who might be at higher risk for developing related problems.
“I screen all of my patients, any child over age 12, since [vaping] can exacerbate underlying conditions like asthma,” says Yale Medicine pediatric pulmonologist Pnina Weiss, MD.